Thunderstorm Wind, Saginaw
- When
- June 10, 12:06 PM EST
- Where
- Saginaw County, 1 mi W of Shields
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 43.420, -84.070
Several trees were reported blown down.
Numerous severe thunderstorms occurred across southeast Michigan on June 10 as a strong upper level wave swept over the Great Lakes while an unstable low-level air mass was in place. This warm and moist environment was brought into place by the remnants of Tropical Storm Cristobal which tracked through the western Great Lakes the evening before.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Numerous severe thunderstorms occurred across southeast Michigan on June 10 as a strong upper level wave swept over the Great Lakes while an unstable low-level air mass was in place. This warm and moist environment was brought into place by the remnants of Tropical Storm Cristobal which tracked through the western Great Lakes the evening before. Wind damage was widespread across the area with hundreds of thousands of customers losing power due to downed trees and wires.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 10, 10:44 AM EST, 1 hour 22 minutes earlier.
Area Forecast Discussion...corrected author National Weather Service Detroit/Pontiac MI 1144 AM EDT Wed Jun 10 2020 .UPDATE... Southwest flow already gusting up to 25-30 kts accompanied by CWA- wide dewpoints firmly in the 72-74 range by 15z this morning. 12z DTX sounding indicated 1200 j/kg MLCAPE with a pronounced H7 cap beneath the resident shortwave ridge axis. Mean lapse rates from the cap to the EL, which resides around 36kft, averaging a pedestrian but still adequate 6C/KM or slightly better. Gravity waves within the disspating morning stratocu field over eastern areas indicative of the last vestigates of the nocturnal inversion while an increasingly agitated cu field has begun taking shape to the south and southwest. Convection remains unlikely in the very near term as capping will persist until the coincident arrival of cooler temperatures associated with increasing mid-level height falls and greater deep layer moisture over over northern Indiana around 17z, at which time data from a 17z special release will be incoming. Momentum fields will ramp up considerably in the 18-00z time frame as the shortwave over northeast Missouri acquires a shaprly negative tilt and lifts toward Lower MI. Superposition of strong dynamic forcing (especially south), the strengthening deep layer wind field, and MLCAPE on the order of 2000-2500 j/kg will anchor a widespread severe thunderstorm threat with evolution toward a high end threat with time and especially with eastward extent. Convective mode will be largely modulated by SSW bulk shear increasing from 35kts early this afternoon to 50kts or greater over the eastern half of the CWA during the peak of the event. SSW shear certainly supportive of a few supercells especially over central/eastern zones (i.e. away from the impinging cold front). Otherwise, convection is expected to organize into linear/bowing structures supported by strong/deep rear inflow. Regardless of convective mode, ample dry air noted on the morning sounding and vigorous updraft intensity will support strong/significant downbursts. Any supercells will also pose a marginal hail threat, any greater potential likely limited the overall warm thermal profile. Strongly veered SSW wind proifle suggests extremely limited availability of streamwise vorticity to existing supercells as confirmed by paltry 0-0.5 SRH of 50-100 m2/s2. In any case, the greatest tornado threat will most likely occur with localized bottom-up type development (i.e. apex of bows, etc) rather than with supercells. && .PREV DISCUSSION... Issued at 634 AM EDT Wed Jun 10 2020 AVIATION... Showers and a few thunderstorms will lift into KMBS/KFNT early in the forecast as the influence of the mid latitude shortwave begin to take over as the remnants of Cristobal lift quickly north. More active convection will then develop this afternoon and persist into early evening as pre-frontal through forcing and the cold front itself focus storm development. Some of this activity will likely be severe with the coverage dependent on the amount of instability that can build this morning into early/mid afternoon. Activity clears rather quickly with the front 22z-00z with lingering showers for another hour or two. Cigs will edge up to lower VFR and most likely break out a bit, but remain largely in place throughout the forecast. Gusty south to southwest flow will also be persistent with a peak period midday today and again overnight in the wake of cold fropa. For DTW...Quiet conditions through noon with increasing convective chances thereafter. Best chance comes after 20z as an organized line (or two) of convection lift through the region. Severe storms will be likely within these organized areas of convection. Activity shifts east quickly after 00z. DTW THRESHOLD PROBABILITIES... * High for cigs aob 5000 feet today into tonight. * High confidence in thunderstorms impacting the terminal 20Z-00Z today. PREV DISCUSSION... Issued at 315 AM EDT Wed Jun 10 2020 DISCUSSION... Severe thunderstorms are expected late this afternoon and early this evening, and southeast Michigan is now under a moderate risk of severe weather. Tropical moisture has finally arrived, as surface dew pts have now surged into the upper 60s to lower 70s as the circulation of Cristobal tracks through western Great Lakes. 00z DTX sounding also indicated a 5 C dew pt at 700 MB. Meanwhile, strong upper level PV anomaly/500 MB height fall (-120 M) center exiting Missouri this morning and lifting through the western Ohio Valley this afternoon. This system will be merging with/becoming absorbed with the northern stream upper level energy tracking through the Dakotas, leading to a negative tilted trough axis. Warm 700 MB temps (14-15 C)/capping layer over southern Missouri yesterday evening will be working through southern Lower Michigan (12 C temps at 700 MB) this morning (12-17z), but then large scale forcing/PV advection/mid level cold pool (-10 to -12 C at 500 MB) will quickly weaken the cap during the late afternoon hours, with vigorous convective development expected as MLcapes look to reside in the 1500-2500 J/kg range, potentially reaching as high as 3000 J/kg per 00z NAM (based off surface temps of 88-90 degrees over lower 70s for dew pts). K index aoa 40 C, supporting widespread coverage roughly in the 20-24Z time frame. 0-1 KM bulk shear/SRH increasing to around 30 knots/125 m2/s2 respectively, as 45+ knot flow at 850 MB works through the area. This is adequate low level shear for discrete supercells/tornadogenesis/bowing segments, but the consensus of SPC HREF is for more of solid line of thunderstorms developing producing damaging winds as 60-70 knot jet in the 700-500 MB layer arrives, along with DCAPES around 1500 J/kg leading to high confidence in winds in excess of 60 mph and likely around 70 mph in enhanced areas. Any rotating cells will be capable of large hail with plenty of cape density around freezing level. PW values around 2 inches/over 200 percent of normal will promote prolific rain producers as well, but quick movement of storms (50-55 MPH) suggests mostly minor/urban type flooding. Outside of thunderstorm activity, within the warm sector in the afternoon, enough mixing/gradient winds for gusts of 35 to 40 mph. Even this evening/tonight with the post frontal cold advection, potential for similar gusts as 925 MB temps fall to around 10 C, with 850 MB temps down in upper single numbers. This cool cyclonic flow overnight will maintain a low chance of showers with steep low level lapse rates. Broad upper level trough on Thursday with sharper trough axis diving south through the Great Lakes on Friday, delivering a good shot of cold air to start the weekend, as 850 mb temps bottoming out around zero over Lower Michigan, per 00z Euro. The cold front coming through Friday looks moisture starved and LI's look to stay just slightly positive. None-the-less, would not be surprised if shower activity has better coverage than outgoing forecast (slight chance) Friday afternoon into Friday evening. The forecast for the weekend and early next week will hinge on where the cutoff 500 MB low center develops, as spokes of energy and diurnal instability will provide for periodic chances of showers. However, the GFS and Canadian solutions are much farther east than the Euro solution and suggest dry conditions and seasonably warm conditions next week, which looks to be the direction of the forecast for now. MARINE... The remnants of Post-Tropical Cyclone Cristobal will take aim at the central Upper Peninsula with minimum central pressure deepening a bit as it turns toward the northeast. Elevated winds within the warm sector reside where the surface gradient constricts, even while the center of the storm stays over the northern Great Lakes. Increasing confidence for severe marine thunderstorms this afternoon and evening with equal chances across all waterways. The most severe storms will produce locally high waves and the potential for gusts around 45 knots. Periods of heavy downpours and embedded rotating severe thunderstorms will accompany this system. Frequent non- thunderstorm gusts to gales are expected today, mainly over Saginaw Bay and the southern Lake Huron shoreline. Activity largely diminishes early Wednesday night as winds veer southwesterly before additional lower precipitation chances accompany a secondary low/trough/front very early Thursday morning. Winds will fall below criteria with cooler westerly flow in the wake of the front. Dry conditions arise on Friday as high pressure slowly builds in with flow gradually becoming northwesterly. This will maintain favorable boating conditions into the beginning of next week. HYDROLOGY... Tropical moisture in place expected to result in torrential downpours/efficient rainfall production as thunderstorms develop this afternoon before ending early this evening. The strong to severe thunderstorms will put down a quick inch of rainfall across most areas, but localized higher amounts of 2 inches or more is possible where thunderstorms are repeated. The rapid movement of the storms is expected to limit flooding to mostly urban and small stream advisory type flooding. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...Lakeshore Flood Warning until 5 AM EDT Thursday for MIZ063-070. Lake Huron...Gale Warning until 11 PM EDT this evening for LHZ421-422-441>443. Lake St Clair...Small Craft Advisory until 8 PM EDT Thursday for LCZ460. Michigan waters of Lake Erie...Small Craft Advisory until 8 PM EDT Thursday for LEZ444. && UPDATE.......JVC AVIATION.....DG DISCUSSION...SF MARINE.......KK HYDROLOGY....SF You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 412 AM EDT Wed Jun 10 2020 MIZ047>049-053>055-060>063-068>070-075-076-082-083-110900- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 412 AM EDT Wed Jun 10 2020 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Today and Tonight There is a moderate risk of severe thunderstorms between 3-9 PM today, as numerous severe thunderstorms are expected to develop. The main hazard will be damaging wind gusts to around 70 MPH, but a few tornadoes and large hail in excess of 1 inch are also possible. The storms will also produce torrential rainfall, which will lead to minor urban and small stream type flooding. Storms will track northeast between 50-55 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Dispatchers please notify your emergency managers immediately... Spotter activation is likely this afternoon and early this evening. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-110900- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 412 AM EDT Wed Jun 10 2020 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Numerous severe thunderstorms are expected to develop this afternoon and evening producing damaging wind gusts of 50 knots or greater. Large hail and waterspouts are also not out of the question. Torrential rainfall will occur with these storms, significantly reducing visibility. Storm motion will be northeast at 45 knots. Gale Warnings and Small Craft Advisories are in effect. Refer to the latest marine forecasts for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Small craft advisories continued Thursday for Lake St. Clair and Lake Erie. .SPOTTER INFORMATION STATEMENT... Dispatchers please notify your emergency managers immediately... Spotter activation is likely this afternoon and early this evening. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. SF
The Detroit radar (KDTX), 94 km away, was scanning. The volume nearest the first event began at 17:07 UTC.
54 thunderstorm wind, 2 hail. Local standard time, as filed.
Several trees were reported blown down.
Multiple power line poles and wire down, along with a barn damaged.
Seven large trees blown down, 3 of them fell onto houses.
Two trees and a power line reported down.
A tree was reported down.
A tree was reported down.
Eight inch diameter tree blown down, along with numerous small branches.
A tree fell onto a car.
Multiple large trees reported down.
Trees reported down.
Numerous trees reported down, along with a roof blown off.
Wires reported down, causing a grass fire.
Multiple reports of trees and wires down.
Trees reported down on the road.
Trees reported blown down.
Power lines reported blown down.
Power poles and wires reported down.
A barn collapsed from the wind.
Several reports of trees down.
Power poles snapped from the wind.
Wires reported down.
Multiple reports of trees and wires down.
Dozens of trees reported down.
A few trees reported down.
A tree was reported to be blown onto a house.
Power lines reported down.
Numerous trees reported blown down.
Large tree reported down on the road.
A tree fell onto a house.
A large tree fell onto a car.
A tree fell onto the road.
Numerous six inch diameter tree branches reported down.
A tree was blown onto power line wires.
Tree blown down onto a power pole.
A large tree limb was reported down on the road.
Multiple trees reported down.
A large tree fell onto the road.
Wires reported blown down.
A tree was reported down.
A couple of trees were snapped, with a church roof partially peeled off.
Power lines reported blown down.
Numerous trees reported down.
A large tree was uprooted.
A 14 inch diameter tree was blown over. Power lines were also reported down, with a power pole snapped.
A large tree limb was reported down.
A tree was reported down.
A tree fell onto the road.
Large tree reported down on the road.
Trees reported down.
A tree was reported down.
Several large trees were blown down, as well as additional tree branches down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894913, 894914, 894915, 894916, 900680, 900682, 900684, 894917, 894920, 894918, 894919, 900691, 900701, 894921, 900702, 900704, 900706, 900707, 900710, 900711, 900713, 900714, 900716, 900718, 900734, 900736, 900738, 900739, 900743, 900741, 900742, 900745, 900747, 900748, 900749, 900750, 900751, 900752, 900753, 900756, and more.